There’s no magic weight loss drug
From Elon Musk to TikTokers, ongoing social media chatter claims drugs like Ozempic, Mounjaro and Wegovy are the magic way to weight loss.
There’s good news, says Aminat Ogun, MD, a family medicine physician at OSF HealthCare in Champaign, Illinois. Those drugs can help you lose weight when prescribed by a doctor under specific circumstances and paired with diet and exercise.
The more important bad news? There’s no magic, one-size-fits-all drug that will by itself cause you to shed pounds. And if someone on social media is claiming so, they’re wrong.
Dr. Ogun says Ozempic, Mounjaro and Wegovy are from the same family of medicine. They are usually prescribed to people with Type 2 diabetes.
“It increases the insulin in the body, which helps bring glucose into the cells,” Dr. Ogun explains.
The medications also slow food leaving your stomach and suppress appetite.
Once the drugs became more well known, Dr. Ogun says people found, not surprisingly, that weight loss was a side effect and began prescribing them for that purpose under specific circumstances. She says the patient should have a body mass index (BMI) greater than 30 or a BMI greater than 27 with a chronic condition like diabetes, hypertension or hyperlipidemia.
But even if you meet those guidelines, Dr. Ogun says you should talk with your doctor about whether a weight loss drug is right for you or whether simply changing habits can get the results you want.
For one, Ozempic, Mounjaro and Wegovy are expensive and may not be covered by insurance.
Also, the U.S. Food and Drug Administration reports a shortage of Ozempic and Wegovy. So Dr. Ogun says doctors may be less likely to prescribe the drugs for weight loss when diabetics may have a more critical need.
And like any other medication, there is a list of side effects.
“Abdominal pain, nausea, vomiting, diarrhea and constipation are possible,” Dr. Ogun says. “There are also hypersensitivity side effects like angioedema and an anaphylaxis reaction. It’s also been known to cause kidney injury or pancreatitis.”
Lately, the term “Ozempic face” has been trending on social media, describing a hollowed-out appearance due to quick weight loss.
One last piece of advice you’ll hear doctors give over and over: don’t rely on social media for health tips. If you find a tip that might benefit you, talk to your doctor before starting any treatment.
“The good thing about social media is that it allows a lot of people to receive a variety of information all at once,” Dr. Ogun says. “The downside: is it a credible source?”
Find a primary care provider on the OSF HealthCare website.